Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 72, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 6, 1999, 9:14 AM EDT for Brunswick County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1999, 9:14 AM EDT (13:14 UTC)
- Expired
- Jul 6, 1999, 10:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:30 AM EDT | Thunderstorm Wind 60 | Southport, NC | A severe thunderstorm hit Bald Head Island with strong wind. Lightning damaged 4 homes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1883 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:25 AM EDT, 49 minutes earlier.
Area forecast discussion, Jul 6, 8:25 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WILMINGTON NC
825 AM EDT TUE JUL 6 1999
LATEST MSAS AND KLTX 88-D TRENDS INDICATE CONVECTION MOVING TOWARD
THE COAST INTO CONTINUED FAVORABLE ENVIRONMENT. WILL UPDATE COASTAL
COUNTIES WITH 30-40 POPS.
.ILM...HEAT ADVISORY TODAY AND WEDNESDAY NCZ087-096-097-099>101-
SCZ017-023-024-032>034-039-046.
DCHIn the hours before
Special weather statement, Jul 6, 9:07 AM EDT, 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-071015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 907 AM EDT TUE JUL 6 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY WEDNESDAY. HAZARDOUS WEATHER... SEVERE WEATHER REMAINS POSSIBLE THIS MORNING THROUGH THE MID AFTERNOON HOURS WITH FLOODING DOWNPOURS LIKELY. HAIL AND DAMAGING WIND GUSTS ALSO REMAIN A GOOD POSSIBILITY. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS...AN UPPER AIR DISTURBANCE WILL MOVE SOUTHWEST AND CROSS THE AREA FROM OFF THE ATLANTIC THE REST OF THIS MORNING THROUGH THE AFTERNOON HOURS. THIS WEATHER FEATURE WILL IGNITE THE STRONG TO SEVERE THUNDERSTORM ACTIVITY. HOEHLER
Special weather statement, Jul 6, 9:07 AM EDT, 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-071015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 907 AM EDT TUE JUL 6 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY WEDNESDAY. HAZARDOUS WEATHER... SEVERE WEATHER REMAINS POSSIBLE THIS MORNING THROUGH THE MID AFTERNOON HOURS WITH FLOODING DOWNPOURS LIKELY. HAIL AND DAMAGING WIND GUSTS ALSO REMAIN A GOOD POSSIBILITY. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS...AN UPPER AIR DISTURBANCE WILL MOVE SOUTHWEST AND CROSS THE AREA FROM OFF THE ATLANTIC THE REST OF THIS MORNING THROUGH THE AFTERNOON HOURS. THIS WEATHER FEATURE WILL IGNITE THE STRONG TO SEVERE THUNDERSTORM ACTIVITY. HOEHLER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:47 AM EDT | Flash Flood Warning | ILM | Columbus | 118 min |
| Jul 6, 9:39 AM EDT | Flash Flood Warning | ILM | Brunswick | 3 hr |
| Jul 6, 8:07 AM EDT | Severe Thunderstorm Warning | ILM | Marion | 38 min |
| Jul 6, 9:02 AM EDT | Severe Thunderstorm Warning | ILM | Marion | 43 min |
| Jul 6, 9:20 AM EDT | Flash Flood Warning | ILM | Marion | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.